Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 59, NWS Goodland, KS

May 24, 2018Decatur County, Norton County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 24, 2018, 7:08 PM CDT for Decatur County, Norton County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2018, 7:08 PM CDT (00:08 UTC)
Expired
May 24, 2018, 8:00 PM CDT
In force
52 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Decatur County, KS, Norton County, KS

The radar

The Goodland radar (KGLD), 132 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.1 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2018-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1365 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2018-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1365 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1943 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.3

Open this sounding in Storm Lab

The text

As transmitted.

186 
WUUS53 KGLD 250008
SVRGLD
KSC039-137-250100-
/O.NEW.KGLD.SV.W.0059.180525T0008Z-180525T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
708 PM CDT THU MAY 24 2018

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  West central Norton County in northwestern Kansas...
  Southeastern Decatur County in northwestern Kansas...

* Until 800 PM CDT

* At 708 PM CDT, a severe thunderstorm was located 6 miles northwest
  of Clayton, or 13 miles east of Oberlin, moving northeast at 10
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Norcatur, Jennings, Clayton, Reager and Kanona. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3966 10034 3980 10041 3996 10014 3972 10002
TIME...MOT...LOC 0008Z 244DEG 10KT 3977 10028 

HAIL...1.00IN
WIND...60MPH
 
$$

Lockhart
2 follow-up statements
361 
WWUS53 KGLD 250032
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
732 PM CDT THU MAY 24 2018

KSC039-137-250100-
/O.CON.KGLD.SV.W.0059.000000T0000Z-180525T0100Z/
Norton KS-Decatur KS-
732 PM CDT THU MAY 24 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR WEST CENTRAL NORTON AND SOUTHEASTERN DECATUR COUNTIES...

At 732 PM CDT, a severe thunderstorm was located 7 miles north of
Jennings, or 11 miles east of Oberlin, moving northeast at 5 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Norcatur, Jennings, Clayton and Kanona. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3966 10034 3980 10041 3990 10024 3971 10010
TIME...MOT...LOC 0032Z 241DEG 5KT 3979 10033 

HAIL...1.00IN
WIND...60MPH
 
$$

Lockhart
056 
WWUS53 KGLD 250056
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
756 PM CDT THU MAY 24 2018

KSC039-137-250106-
/O.EXP.KGLD.SV.W.0059.000000T0000Z-180525T0100Z/
Norton KS-Decatur KS-
756 PM CDT THU MAY 24 2018

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL NORTON AND
SOUTHEASTERN DECATUR COUNTIES WILL EXPIRE AT 800 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

LAT...LON 3966 10034 3980 10041 3990 10024 3971 10010
TIME...MOT...LOC 0056Z 289DEG 11KT 3975 10024 

$$

Lockhart

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 6:51 PM CDT, 17 minutes earlier.

Area forecast discussion, May 24, 6:51 PM CDT, 17 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
551 PM MDT Thu May 24 2018

.SHORT TERM...(This evening through Sunday)
Issued at 210 PM MDT Thu May 24 2018

Tonight...mid level moisture will interact with a frontal boundary
to produce scattered showers and thunderstorms this evening with
some of the storms becoming severe generally south and east of a
line from Norton to Goodland and Flagler. Another disturbance moves
out of southeast Wyoming into the McCook and Norton areas close to
midnight producing a small batch of possible severe storms.
Precipitation should come to an end by early morning Friday. Low
temperatures range from the low to mid 50s in far eastern Colorado
to the mid 50s to low 60s east of the CO/KS border.

Friday-Friday night...upper level ridging builds over the area ahead
of a low pressure system off the central California coast. 850mb
temperatures and bias corrected grids support highs in the mid 80s
to near 90 in far eastern Colorado with low to mid 90s east of the
CO/KS border. Low temperatures in the mid 50s to low 60s. No
precipitation is expected.

Saturday-Saturday night...the upper ridge axis is firmly over the
area during the day before slowly moving east during the night
putting the forecast area under southwest flow aloft ahead of a low
pressure center over Nevada and Utah. 850mb temperatures warm
another 2F to 6F across the area and when combined with better
performing bias grids produce highs in the low to upper 90s across
the area. Along and west of the CO/KS border southeast winds look to
become breezy with gusts 30 to 35 mph possible. Low temperatures
range from the mid 50s to low 60s in far eastern Colorado with mid
60s east of the state line.

Sunday...models continue to advertise a weather disturbance moving
north-northeast into the area ahead of upper low to our west. This
continues to support a chance for afternoon thunderstorms. Breezy
southeast winds again with highs in the mid/upper 80s west to low
90s east.

.LONG TERM...(Sunday night through Thursday)
Issued at 112 PM MDT Thu May 24 2018

Southwest flow prevails at the start of the period, with an upper
low centered over eastern Nevada and western Utah. This low pushes
northeast into the northern Plains on Monday and Tuesday, before
traveling along the Canadian border towards the Great Lakes on
Wednesday and Thursday.

As this disturbance advances, a few waves pass over the region and
surface lee side troughing persists near the Colorado border through
midweek. With this set up, periodic showers and thunderstorms are
forecast Sunday night through Wednesday. There is a potential for
severe thunderstorms during this timeframe with decent moisture,
sufficient shear, and good instability in place. Will be able to
resolve details including location and timing closer to next week as
guidance improves.

Upper ridging begins to develop across the High Plains late
Wednesday into Thursday. Could still see some precipitation chances
on Thursday before the ridge amplifies on Friday.

Temperatures are expected to remain above normal, with highs in the
80s to low 90s and lows in the 50s to mid 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 542 PM MDT Thu May 24 2018

VFR conditions are expected at GLD and MCK through the 00Z TAF
period. Thunderstorms are expected in the vicinity of GLD through
about 03Z before they move off to the east. Winds will be light
through the overnight hours out of the south and ware expected to
transition to the northwest and north through the day on Friday
under mostly clear skies.

MCK will see scattered sky cover, but is not expected to see
thunderstorms this evening as the cold front along with the storms
are developing will remain to the south and east. Light north
winds will turn southeasterly overnight and then northwesterly
again by Friday afternoon.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Dust Storm Warning until 8 PM MDT /9 PM CDT/ this evening for
     KSZ027-028.

CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...JBH
AVIATION...LOCKHART
Hazardous weather outlook, May 24, 12:20 PM CDT, 6 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1120 AM MDT Thu May 24 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1120 AM MDT Thu May 24 2018 /1220 PM CDT Thu May 24 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There is a slight risk for strong and severe thunderstorms from mid
afternoon through mid evening for areas generally along and south of
a line from McCook Nebraska to Goodland Kansas to Flagler Colorado.
The storms should initially favor large hail to the size of
golfballs, damaging winds to 65 mph and possibly a tornado through
late afternoon. For the early to mid evening hours the storms are
then expected to transition into an organized cluster capable of
producing strong outflow winds to 65 mph which may produce some
blowing dust and reduced visibilities. They will also be capable of
producing locally heavy rainfall as they move east.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed from 3 PM MDT (4 PM CDT) through 10
PM MDT (11 PM CDT).

In the hours before

Local storm report, May 24, 6:43 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
543 PM MDT THU MAY 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     TSTM WND GST     1 SE HORACE             38.47N 101.78W
05/24/2018  M56 MPH          GREELEY            KS   AWOS

            TRIBUNE AWOS REPORTING WIND GUSTS TO 56 MPH.

&&

DTHEDE2
Local storm report, May 24, 6:45 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
545 PM MDT THU MAY 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND GST     1 SE HORACE             38.47N 101.78W
05/24/2018  M58 MPH          GREELEY            KS   AWOS

&&

DTHEDE2
Local storm report, May 24, 6:46 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
546 PM MDT THU MAY 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             2 N BETHUNE             39.33N 102.42W
05/24/2018  E0.50 INCH       KIT CARSON         CO   PUBLIC

&&

BWARREN
Local storm report, May 24, 7:01 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
601 PM MDT THU MAY 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             10 W WINONA             39.06N 101.43W
05/24/2018  E1.00 INCH       LOGAN              KS   BROADCAST MEDIA

&&

DTHEDE2
Local storm report, May 24, 7:02 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
602 PM MDT THU MAY 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             2 S BETHUNE             39.27N 102.42W
05/24/2018  E0.50 INCH       KIT CARSON         CO   PUBLIC

&&

BWARREN
Local storm report, May 24, 7:03 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
603 PM MDT THU MAY 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     TSTM WND GST     2 SSE WALLACE           38.89N 101.58W
05/24/2018  M53 MPH          WALLACE            KS   MESONET

&&

DTHEDE2

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:23 PM CDTSpecial Weather StatementGLDDecatur, Thomas22 min
May 24, 7:27 PM CDTSevere Thunderstorm WarningGLDThomas33 min
May 24, 7:28 PM CDTSevere Thunderstorm WarningGLDGove, Logan, Thomas, Wichita47 min
May 24, 8:12 PM CDTSpecial Weather StatementGLDNorton48 min
May 24, 8:14 PM CDTSpecial Weather StatementGLDSheridan46 min
May 24, 8:50 PM CDTSpecial Weather StatementGLDGraham55 min
May 24, 9:24 PM CDTSevere Thunderstorm WarningGLDGraham25 min
May 25, 4:54 PM CDTSpecial Weather StatementGLDDecatur36 min
May 25, 5:24 PM CDTSpecial Weather StatementGLDGove36 min
May 25, 5:59 PM CDTSpecial Weather StatementGLDGreeley16 min
May 25, 6:13 PM CDTSpecial Weather StatementGLDGreeley17 min
May 25, 6:26 PM CDTSpecial Weather StatementGLDGreeley34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.